Lactic acidosis that is not secondary to tissue hypoperfusion or hypoxemia (type B lactic acidosis) is a rare but potentially fatal condition that has been associated with drugs like metformin, linezolid, and nucleoside reverse-transcriptase inhibitors in patients with HIV. We report the first case of type B lactic acidosis caused by overdose of the serotonin–norepinephrine reuptake inhibitor, venlafaxine. A 55-year-old man with no significant medical history was brought to the emergency department after intentional ingestion of around 80 capsules of venlafaxine (a total dose of over 6000 mg) in an attempt to commit suicide. Complete blood count and comprehensive metabolic panel were unremarkable except for a bicarbonate level of 13 mEq/L and an anion gap of 22 mEq/L. An arterial blood gas revealed a pH of 7.39, partial pressure of CO2 of 19 mm Hg, calculated bicarbonate of 11.5 mEq/L, and a lactate level of 8.6 mmol/L. The patient was started on aggressive intravenous hydration with normal saline along with oral activated charcoal with sorbitol. Repeat laboratory work after 4 hours showed an improvement in anion gap (15 mEq/L) and serum lactate (5.6 mmol/L). The patient remained stable throughout the hospital stay and lactic acidosis resolved in 24 hours. In the absence of hypotension, hypoxemia, kidney or liver dysfunction, myopathy, malignancy, or use of other medications, venlafaxine was the most likely cause of lactic acidosis in our case. Rapid improvement of acidosis was probably related to clearance of the drug.
1Department of Medicine, New York Medical College, Valhalla, NY;
2Division of Nephrology, New York Medical College, Valhalla, NY; and
3Division of Cardiology, New York Medical College, Valhalla, NY.
Address for correspondence: Cardiology Division, New York Medical College, Macy Pavilion, Room 138, Valhalla, NY 10595. E-mail: email@example.com
Presented as an abstract at the American Society of Nephrology Kidney Week, November 7, 2013, Atlanta, GA.
The authors have no conflicts of interest to declare.
C. Iragavarapu and T. Gupta have contributed equally to this work.